Illinois, 2011

Excessive Heat and Heat in Illinois, August 1 to 3, 2011

August 1 to 3, 2011 · NWS PAH · 34 events in 19 counties and zones

A large and strong high in the upper levels of the atmosphere remained centered over the south central United States. The strength and size of the high brought excessive heat as far northeast as the Lower Ohio Valley and Mid-Mississippi Valley.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large and strong high in the upper levels of the atmosphere remained centered over the south central United States. The strength and size of the high brought excessive heat as far northeast as the Lower Ohio Valley and Mid-Mississippi Valley. The peak heat index reached 105 degrees at Marion and Mount Vernon on the 1st, 104 degrees at Mount Vernon on the 2nd, and 113 degrees at Carbondale on the 3rd. Other peak heat indices on the 3rd were 110 degrees at Marion and Harrisburg and 115 at Metropolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 4:30 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 4:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
530 AM CDT MON AUG 1 2011

.UPDATE...
FOR 12Z AVIATION.
&&

.DISCUSSION...
HAVE DECIDED TO ISSUE A HEAT ADVISORY IN AREAS WEST OF A MAYFIELD
KENTUCKY TO MT CARMEL ILLINOIS LINE TODAY. THIS AREA IS EXPECTED
TO SEE HEAT INDICES AT OR ABOVE 100 FOR AT LEAST THE FOURTH DAY IN
A ROW...WHICH DOES QUALIFY FOR A HEAT ADVISORY.

MID 60S DEWPOINTS ARE LURKING JUST NORTHEAST OF THE AREA THIS
MORNING...AND IT IS UNCLEAR HOW FAR WEST THIS DRY AIR WILL
MIX/ADVECT TODAY. CONSENSUS OF 00Z GUIDANCE HAS IT THROUGH
SOUTHWEST INDIANA AND AREAS FROM THE LAKES EASTWARD IN WEST
KENTUCKY. THE DRY AIR IS EXPECTED TO PUSH FARTHER WEST OVER MUCH
OF THE AREA FOR TUESDAY...WHICH MAY HOLD HEAT INDICES UNDER 100
THROUGH MUCH OF THE AREA. WILL LET THE DAYSHIFT TACKLE TUESDAY
HEADLINE ISSUES.

THE MODELS CONTINUE TO KEEP SURFACE HIGH PRESSURE AND RELATIVELY
DRY AIRMASS OVER THE QUAD STATE THROUGH TUESDAY. THE HEAT WILL
BUILD A BIT MORE EACH DAY...AS THE LOW-LEVEL THERMAL RIDGE
GRADUALLY LAYS DOWN OVER OUR REGION.

THE 00Z MODELS HAVE TRENDED EVEN FASTER WITH OUR NEXT WIND SHIFT
COMPARED TO YESTERDAYS RUNS. NOW IT IS EXPECTED TO MAKE IT WELL
INTO THE AREA BY 18Z WEDNESDAY...AND THEN HANG UP OVER SOUTHEAST
MISSOURI BY WEDNESDAY EVENING. THE GFS IS A BIT MORE AGGRESSIVE
THAN THE ECMWF...SO USED A 50/50 BLEND OF THEM FOR THE WIND
FIELDS. THE FRONT WILL GRADUALLY PUSH BACK TO THE NORTHEAST
THURSDAY THROUGH THURSDAY NIGHT.

CONTINUED WITH 20-30 POPS ALONG AND BEHIND THE WIND SHIFT FROM
WEDNESDAY THROUGH FRIDAY. GIVEN THE HEAT AND HUMIDITY EXPECTED
OVER THE REGION...CANNOT RULE OUT A PULSY NEAR SEVERE STORM WITH
DAMAGING WINDS AND TORRENTIAL RAINS DURING THE HEAT OF EACH DAY.

THE EARLIER ARRIVAL OF THE FRONT ON WEDNESDAY...ADDS SOME DOUBT
TO THE HEAT ADVISORY/WARNING SITUATION FOR WEDNESDAY AND BEYOND.
CURRENT GRIDS WOULD SUPPORT AN ADVISORY THROUGHOUT THE AREA
WEDNESDAY...AND POSSIBLY A WARNING IN THE SOUTHERN HALF. OF
COURSE IF THE DRY AIR IS NOT AS PROGRESSIVE AS CURRENTLY EXPECTED
EARLY THIS WEEK...WE MAY HAVE ANOTHER PERSISTENT AT LEAST ADVISORY
HEADLINE SITUATION INTO NEXT WEEKEND.

&&

.AVIATION...
THE FOG WILL BURN OFF RAPIDLY AFTER SUNRISE THIS MORNING AT ALL
SITES AND SHOULD BE VFR WITH NO CIGS BY 14Z. OTHERWISE EXPECT MVFR
FOG OVNGT STARTING AROUND 8 OR 9Z. LIGHT AND VARIABLE TO CALM WINDS
FOR THE VALID TIME OF THE TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR BALLARD-CARLISLE-FULTON-GRAVES-HICKMAN-MCCRACKEN.

MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...NONE.

&&

PUBLIC.....DRS
AVIATION...KH
Hazardous weather outlook, Aug 1, 3:23 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT MON AUG 1 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...AS WELL AS MUCH OF THE PURCHASE AREA OF WEST
KENTUCKY. FARTHER EAST...A DRIER AIRMASS IS EXPECTED TO KEEP HEAT
INDEX VALUES UNDER 100.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES ARE EXPECTED TO REACH THE TRIPLE DIGITS OVER
WESTERN AND NORTHERN PORTIONS OF THE AREA TUESDAY...AND THEN
THROUGHOUT THE AREA WEDNESDAY THROUGH AT LEAST FRIDAY.

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST THROUGHOUT THE QUAD
STATE WEDNESDAY THROUGH SATURDAY...AS A WEAK FRONTAL BOUNDARY
LINGERS ACROSS THE REGION. A FEW STORMS MAY BRIEFLY APPROACH
SEVERE LIMITS IN THE HEAT OF EACH DAY. DAMAGING WINDS AND
TORRENTIAL RAINFALL WILL BE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat, 15 excessive heat. Local standard time, as filed.

Heat, Alexander

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
August 1, 11:00 AM CST to August 3, 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 1, 11:00 AM CST to August 3, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Johnson forecast zone
Reported by
Mesonet
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
August 1, 11:00 AM CST to August 3, 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 1, 11:00 AM CST to August 3, 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Excessive Heat, Alexander

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Gallatin

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Excessive Heat, Hamilton

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Excessive Heat, Hardin

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Excessive Heat, Jackson

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Excessive Heat, Johnson

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Excessive Heat, Massac

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Excessive Heat, Pope

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Excessive Heat, Pulaski

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Excessive Heat, Saline

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Excessive Heat, White

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Excessive Heat, Williamson

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334635, 334636, 334637, 334638, 334639, 334640, 334642, 334643, 334644, 334645, 334646, 334647, 334648, 334649, 334650, 334651, 334652, 334653, 334654, 334681, 334682, 334683, 334684, 334685, 334686, 334687, 334688, 334689, 334690, 334691, 334692, 334693, 334694, 334695.